Pyogenic granulomas (lobular capillary hemangiomas) are painless skin growths that develop slowly, over weeks. The smooth, vascular bumps are raised and red in appearance and tend to bleed easily.
Symptoms of pyogenic granulomas
Pyogenic granulomas are relatively common skin growths and often develop at the site where an injury has occurred. They are frequently seen in children, but adults can also develop pyogenic granulomas. The growths sometimes develop during pregnancy, often inside the mouth. These lesions may be referred to as “pregnancy tumors.”
Pyogenic granulomas are most often seen on the head, neck, upper trunk, hands and feet and develop as a single lesion. The skin growths start small but grow quickly, sometimes reaching 5cm. Most often, the lesions are red, reddish brown or black in color.
Pyogenic granulomas are vascular and bleed spontaneously, but are rarely painful. The growths may ulcerate and crust.
Causes of pyogenic granulomas
It’s not clear why pyogenic granulomas develop, although trauma seems to play a role. Infection, hormones and drug reactions are other possible contributing factors.
Drugs associated with pyogenic granuloma development include certain acne medications, oral contraceptives and retinoids.
Diagnosing pyogenic granulomas
A dermatologist, upon visual examination, may identify a pyogenic granuloma. But since the skin growths often appear similar to other skin lesions, including basal cell carcinoma and other cancers, your dermatologist may perform a skin biopsy to confirm diagnosis.
Treatment of pyogenic granulomas
Although pyogenic granulomas are harmless, the skin growths can be a nuisance. Smaller growths and those that develop during pregnancy may resolve without treatment, but larger lesions may require removal.
Your dermatologist can removed large or bothersome pyogenic granulomas in the office or clinic through:
- Surgical excision
- Application of silver nitrate or other chemicals
- Laser therapy
Some pyogenic granulomas do return after treatment. If the skin growth is related to a specific medication, the medication should be discontinued.